Wyoming, 2021

Hail in Wyoming, August 26, 2021

August 26, 2021 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced some dime size hail northeast of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some dime size hail northeast of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 26, 1:03 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 1:03 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Billings MT
203 PM MDT Thu Aug 26 2021

.DISCUSSION...

Tonight through Saturday night...

Isolated showers were beginning to form over the higher terrain
this afternoon as the next shortwave moved in from the west.
Instability, shear and moisture remain favorable for thunderstorm
development later this afternoon and evening as the wave moves
through the region. Best potential for strong to severe
thunderstorms continues to be from Billings and areas east. Large
hail, strong wind gusts and heavy rain are all possible. A brief
break in the shower/thunderstorm activity will occur overnight,
with some patchy fog possible east of Billings early tomorrow
morning.

Another shortwave and associated cold front dropping into the
region on Friday will bring additional showers and thunderstorms
through Friday evening. Once again, instability, shear and
moisture will be favorable for strong to severe thunderstorms in
the afternoon and evening hours from Billings and areas east.
Another weak shortwave dropping into the area on Saturday will
bring a few showers and thunderstorms along with cooler
temperatures.

Expect highs in the 70s to lower 80s on Friday, with 70s most
places on Saturday. Low temperatures in the 40s and 50s can be
expected at night. STP

Sunday through Wednesday...

Showers and thunderstorms will linger Sunday morning as the
trough exits to the east. Slight ridging will build into
southeastern Montana Sunday afternoon, continuing into Tuesday.
This will allow temperatures to warm and the area to dry out. The
ridging will shift to the east midweek bringing southwest flow to
the area. The southwest flow will allow for the return of showers
and thunderstorms. With this, temperatures will also cool back
below normal.

High temperatures will be in the 80s from Sunday through Tuesday,
cooling into the 70s on Wednesday.

Carrothers

&&

.AVIATION...

Slant visibility continues to be reduced by smoke. Thunderstorms
will increase in coverage this afternoon. Some storms could be
severe. Storms will move east, reaching KBIL around 22Z. Strongest
storms could produce heavy rain, hail, and periods of MVFR
conditions. Localized fog is possible east of KBIl tonight.

Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 053/075 050/073 048/083 053/089 054/087 055/078 051/077
    35/T    32/T    00/U    00/U    01/U    11/U    23/W
LVM 048/073 043/072 044/084 048/088 049/085 048/077 046/077
    36/T    22/T    00/U    00/U    01/U    21/U    12/W
HDN 051/077 050/075 046/085 049/090 053/089 053/079 051/080
    54/T    32/T    00/U    00/U    00/U    11/U    22/W
MLS 055/077 051/073 049/083 053/088 059/088 056/078 054/079
    65/T    22/T    00/U    00/U    11/U    21/U    33/W
4BQ 055/084 051/073 049/084 053/089 058/091 057/080 056/081
    63/T    22/T    00/U    00/U    01/U    11/U    33/W
BHK 054/079 051/072 047/081 053/088 058/086 057/079 053/078
    66/T    42/T    00/U    01/U    11/B    22/W    44/W
SHR 049/082 046/073 045/084 049/091 053/091 052/080 051/082
    32/T    23/T    00/U    00/U    01/U    11/U    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 26, 1:06 PM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
206 PM MDT Thu Aug 26 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-272015-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
206 PM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to Severe Thunderstorms.

* WHEN...Late this afternoon and evening from Billings eastward.
  Friday afternoon and evening from Billings eastward.

* ADDITIONAL DETAILS...Large hail, strong wind gusts, and heavy
  rain are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Aug 26, 5:38 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
638 PM MDT Thu Aug 26 2021

MTZ058-138-WYZ199-270130-
Southern Rosebud MT-Southern Big Horn MT-Sheridan Foothills WY-
638 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southeastern Big
Horn, south central Rosebud and northeastern Sheridan Counties
through 730 PM MDT...

At 637 PM MDT, Doppler radar was tracking strong thunderstorms from
Sheridan to 19 miles northeast of Ranchester, or 25 miles north of
Sheridan, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sheridan, Kirby, Tongue River Reservoir, Rosebud Battlefield Park and
Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4480 10697 4528 10715 4546 10704 4548 10675
      4486 10636
TIME...MOT...LOC 0037Z 210DEG 18KT 4516 10699

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Carrothers
Special weather statement, Aug 26, 5:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
650 PM MDT Thu Aug 26 2021

MTZ029-270115-
Musselshell MT-
650 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern
Musselshell County through 715 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Melstone, or 22 miles southeast of Winnett, moving
east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Melstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4674 10781 4673 10781 4672 10783 4668 10779
      4665 10782 4661 10782 4660 10783 4659 10780
      4651 10780 4658 10828 4676 10825 4676 10783
TIME...MOT...LOC 0050Z 271DEG 26KT 4673 10809

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Vertz

The radar

The Billings radar (KBLX), 168 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 26, 6:00 PM MST
Where
Sheridan County, 7.18 mi NE of Acme
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.980, -106.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978006.